What may cause a loss of taste or smell?

7 Answers

I lost taste and smell after flu and pneumonia in Feb I used Flonase and think it caused these symptoms as others have same complaint I filed with fda have heard nothing back
i don't know what drugs you had!i have never seen any case like this, i hope you find the exact reason and get better
I have the same problem and used generic Flonase equate flucasone propionate during feb and mar 2019.  I’m stopping today to see if it comes back
OMG SAME HERE USED IT 2 times now cant taste or smell i am so stuffed up its terrible
I have the same problem.  I had a bad sinus infection and used Flonase to help clear my head.  This was in Mar-Apr and I still can’t smell or taste anything.
How long will this last???
Let’s get a group lawsuit together. This is horrible
I  was using Zicam nose spray . It’s been 3 weeks since I’ve lost my sense of smell and taste.
I can feel tingle on my tongue when I eat something like hot sauce and lemon. But I cannot taste or smell anything, whether it’s a pleasant or foul. Has anyone had any positive recovery?? I’m very worried.
Common causes to loss of taste or smell are:

Age
Nasal and sinus problems, such as allergies, sinusitis or nasal polyps
Certain medications, including beta blockers and angiotensin-converting enzyme (ACE) inhibitors
Dental problems
Cigarette smoking
Head or facial injury or mass
Alzheimer's disease
Parkinson's disease
This is horrible to hear because I have seen specialist but unfortunately they told me from the cases they have seen, no one has gotten their sense of smell or taste back.  I was hoping to find encouraging information on the web but nothing yet.  This past April made it a year that I lost my sense of smell and taste.  Very discouraging information.
I’m game for law suit how do you do this?
Hi all. Was given Flonase to help restore sense of smell and have completely lost it all.
I had within the last year lost most of my sense of taste and now I would say I have between 40-50% of my ability to taste. I had wondered what caused this to happen. After accidentally coming across this board I learned why! For the first time in my life I had used Flonase a few times. It never occurred to me that Flonase is what caused this to happen to me. :(

I live in Forest, Virginia

You can locate me via Face Book.
I loss my sense of smell to. I also use Flonase for my allergies. I stopped using it. I couldn't smell anything; but I could kind of smell if I concentrate on something. I'm hoping it comes back.
It's truly frustrating to hear that you suffer from this condition. It's been several months since I last used Flonase and my sense of smell has not come back at all. I can barely smell anything. In the morning, on occasion, I can smell about 10%. Otherwise nothing. Not even really strong smells such as cologne or perfume.
In April used Flonase and ringing in ear andI can not taste Food.
Flonase is a nasal spray containing fluticasone propionate. Fluticasone propionate is a corticosteroid that prevents the release of substances in the body that cause inflammation.

One of the side effects is taste problems. You should stop the drug immediately, and wait for the taste to recover. However, in a proportion of patients, the taste does not recover even after discontinuation of the drug.

I read somewhere that many conditions could cause loss of smell or taste. The most common causes of temporary loss are colds, flu and sinus problems. You can also be born with a smell disorder, usually because of a faulty gene. 

Sometimes a cause for the loss of smell cannot be found. This happens in about 1 in 5 people who are investigated in a specialist clinic, but in the wider community represents fewer than 5 in a 100 of all cases of smell loss overall. The sense of smell can be lost due to a variety of causes. The most common causes include:

  • An injury to the head.
  • A stroke.
  • Viral infections - colds or flu.
  • Diseases affecting the sinuses, such as various forms of sinusitis (including where nasal polyps form), and structural abnormalities.
  • Allergies that affect your nose, such as hay fever.
  • Taking certain medications - commonly prescribed antibiotics such as amoxicillin, erythromycin, ciprofloxacin and trimethoprim; medicines used in neurological problems such as Parkinson's disease, migraine; muscle relaxants; cardiovascular medicines used for blood pressure and cholesterol (statins); thyroid medicines; antidepressant or mood-stabilising medicines; others such as antihistamines, anti-inflammatories and antifungal medicines.
  • Hormone problems such as Cushing's syndrome.
  • Dental or mouth problems.
  • Exposure to certain chemicals such as benzene, chlorine, formaldehyde, paint solvents and trichloroethylene.
  • Exposure to radiation therapy for head or neck cancer.
  • Cocaine snorted through the nose.
  • Cigarette smoking.

Some other medical conditions may be associated with a complete lack of sense of smell (anosmia), such as epilepsy, Alzheimer's disease, Parkinson's disease and schizophrenia.

The sense of smell, as with all other senses, naturally decreases with age. Rarely, some cancers can also cause anosmia.

I have had the same problem using Flonase.  This is the second time it's happened.  It's been 3 weeks now.  Last time it took 6 weeks to get my senses back.
I'm glad to hear yours came back. It's been seven weeks and my taste and smell has not returned. I had a bad case of sinus and allergies and was prescribed Flonase. As of today I can only taste salty, spicy,sour and sweet. I do not get the satisfaction of eating. Sometimes I get anxiety when I think about it. I'm praying my taste and smell will soon return.
I was stumped until I ran into this chat about it! I as well used my Flonase when I thought it was my sinuses. Which turned out to be a cold. I just checked the bottle, to no avail, to see if if had expired.
I’m seeing a common complaint.  I also used flonase a couple of times with a recent sinus infection (3 weeks ago), and cannot smell at all.  I can taste salty, sweet, sour, and bitter, but otherwise cannot distinguish tastes.
I was treated for sinus problems and was given 2 nose sprays one was Flonase.... also an inhaler.  I lost smell and taste in March and today’s still has not come back. I absolutely think it was the nose sprays.
Omg it’s been 60 days and I haven’t been able to taste or smell!  I have been using Flonase 2 puffs am and pm per instructions by my allergist!
It has been seven weeks since my taste and smell disappeared. I've had a CT scan and everything is normal. I was prescribed Flonase that's the only thing that could have caused this problem. I PRAY that my smell and taste will return.
I used the equate equivalent to Nasacort about 4 or 5 weeks ago previously I used the brand name. I never had any problems with the brand name but now I have not been able to taste in 4 weeks. I've been searching for an answer and I read these responses. Something needs to be done to keep this from happening over and over.
So you used Nasacort with good results before but now you just suddenly lost your taste for its sake? That's beyond my knowledge. I though it would be most safe to use drugs we've already used well...
Hi Rhonda, have you consulted your dr as you've lost taste for 4 weeks? It's a rare but serious side effect, you need to call your dr for medical advice. What are you using Nasacort for? Probably your dr will cut you off Nasacort.
One of the side effects of Nasacort is change in sense of smell or taste, incidence is unknown. You do need to revert this back to your Dr.
* The information provided by HTQ, HTQ employees, others appearing on the Site at the invitation of HTQ, or other visitors to the Site is NOT a medical advice.The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.
...